Von Staudt-Clausen theorem

From Encyclopedia of Mathematics
Jump to: navigation, search

An important result on the arithmetic of the Bernoulli numbers , first published in 1840 by Th. Clausen [a1] without proof, and independently by K.G.C. von Staudt [a2]:


where is an integer and the summation is over all prime numbers such that divides (cf. also Prime number). Since , the identity (a1) holds also for . An immediate consequence of the von Staudt–Clausen theorem is the complete determination of the denominators of the Bernoulli numbers: If , with , then

The von Staudt–Clausen theorem has been extended in a variety of ways, among them:

1) K.G.C. von Staudt [a3] showed that the integer in (a1) has the same parity as the number of primes such that ; M.A. Stern [a4] derived a congruence modulo between these two quantities. Ch. Hermite [a5] found a recurrence relation among the , and R. Lipschitz [a6] derived an asymptotic relation for the .

2) The identity (a1) implies that if . L. Carlitz [a7] showed that if is a prime number and . A different extension modulo higher powers of is given in [a8].

3) H.S. Vandiver [a9] extended (a1) to Bernoulli polynomials evaluated at rational arguments: Let and be relatively prime integers. If is even, then

where is an integer and the summation is over all prime numbers such that but . If is odd, then is an integer, except for and odd, in which case . It has also been shown [a10] that for all integers , , with and , is an integer.

4) Von Staudt [a3] proved a related result on the numerators of the Bernoulli numbers. Combined with (a1), it can be given in the following form: For any integer , the denominator of is

where the product is over all prime numbers such that , and denotes the highest power of dividing .

5) R. Rado [a11] showed that, given a positive integer , there exist infinitely many Bernoulli numbers such that is an integer.

Numerous results on Bernoulli and allied numbers rely on the von Staudt–Clausen theorem. An early application was the explicit evaluation of Bernoulli numbers; more recent applications lie, for instance, in the theory of -adic -functions; see [a12], p. 56.

The von Staudt–Clausen theorem has been generalized in various directions. In particular, analogues of the theorem exist for most concepts of generalized Bernoulli numbers, among them the generalized Bernoulli numbers associated with Dirichlet characters (see, e.g., [a13]), degenerate Bernoulli numbers [a14], periodic Bernoulli numbers (or cotangent numbers) [a15], Bernoulli–Carlitz numbers [a16], Bernoulli–Hurwitz numbers [a17], and others. Another vast generalization was given by F. Clarke [a18].


[a1] Th. Clausen, "Lehrsatz aus einer Abhandlung über die Bernoullischen Zahlen" Astr. Nachr. , 17 (1840) pp. 351–352
[a2] K.G.C. von Staudt, "Beweis eines Lehrsatzes die Bernoulli'schen Zahlen betreffend" J. Reine Angew. Math. , 21 (1840) pp. 372–374
[a3] K.G.C. von Staudt, "De Numeris Bernoullianis" , Erlangen (1845)
[a4] M.A. Stern, "Über eine Eigenschaft der Bernoulli'schen Zahlen" J. Reine Angew. Math. , 81 (1876) pp. 290–294
[a5] Ch. Hermite, "Extrait d'une lettre à M. Borchardt (sur les nombres de Bernoulli)" J. Reine Angew. Math. , 81 (1876) pp. 93–95
[a6] R. Lipschitz, "Sur la représentation asymptotique de la valeur numérique ou de la partie entière des nombres de Bernoulli" Bull. Sci. Math. (2) , 10 (1886) pp. 135–144
[a7] L. Carlitz, "A note on the Staudt–Clausen theorem" Amer. Math. Monthly , 64 (1957) pp. 19–21
[a8] Zhi-Hong Sun, "Congruences for Bernoulli numbers and Bernoulli polynomials" Discrete Math. , 163 (1997) pp. 153–163
[a9] H.S. Vandiver, "Simple explicit expressions for generalized Bernoulli numbers of the first order" Duke Math. J. , 8 (1941) pp. 575–584
[a10] F. Clarke, I.Sh. Slavutskii, "The integrality of the values of Bernoulli polynomials and of generalised Bernoulli numbers" Bull. London Math. Soc. , 29 (1997) pp. 22–24
[a11] R. Rado, "A note on Bernoullian numbers" J. London Math. Soc. , 9 (1934) pp. 88–90
[a12] L.C. Washington, "Introduction to cyclotomic fields" , Springer (1982) (Second ed.: 1996)
[a13] L. Carlitz, "Arithmetic properties of generalized Bernoulli numbers" J. Reine Angew. Math. , 202 (1959) pp. 174–182
[a14] L. Carlitz, "A degenerate Staudt–Clausen theorem" Arch. Math. Phys. , 7 (1956) pp. 28–33
[a15] K. Girstmair, "Ein v. Staudt–Clausenscher Satz für periodische Bernoulli–Zahlen" Monatsh. Math. , 104 (1987) pp. 109–118
[a16] D. Goss, "Von Staudt for " Duke Math. J. , 45 (1978) pp. 887–910
[a17] N. Katz, "The congruences of Clausen–von Staudt and Kummer for Bernoulli–Hurwitz numbers" Math. Ann. , 216 (1975) pp. 1–4
[a18] F. Clarke, "The universal von Staudt theorems" Trans. Amer. Math. Soc. , 315 (1989) pp. 591–603
How to Cite This Entry:
Von Staudt-Clausen theorem. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by K. Dilcher (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article